I’m going to try my hardest here not to sound like a Debbie downer, but I’m feeling pretty disheartened. I know I’m in good company, as all of you have, or still do, feel the same. Clinging to hope is becoming harder and harder since my first med was of no help. I gave nortriptyline a solid shot for 3 months and got up to 50mg. As of yesterday, my doc (Rauch) and I agreed it wasn’t going to help me. This comes as a big let down since nori has helped so many! I have a diagnosis of MAV or CSD, and nori was a great first choice since it is supposed to help both.
My question to you is-- how do you all pick yourself up and dust yourself off after a tough MAV day, or a failed med
Very sorry to hear nori didn’t do the job for you. Don’t be too discouraged though because sometimes it can time to find the right med for your own physiology. It always amazes me how one person’s silver bullet can be another’s nightmare or, as in your case, have no effect at all. You’ve got a great physician helping you to solve this. I have no doubt you’ll get there.
The next step is to move on to a new trial under Dr Rauch’s supervision. Please let us know what he recommends next for you and how you get on.
Well done for sticking it out for 3 months on nort. That’s a great accomplishment even though it didn’t work as you expected.
It isn’t always easy to do, but I found that counting my blessings helped when I was really down. Thinking about people who had it worse than I did helped me to feel less bad about my own predicament. It’s also good to take a really long view when it comes to treating this thing - most of us don’t get to the right treatment for quite some time, but most of us DO get better. I did, and I hope you will too! Take care, and best of luck.
Wow, thanks so much for that Scott, Maryalice, and Kathleen. I appreciate your words so much. Reading support and advice from folks who truly understand is like a big hug. I definitely am not going to give up. Time to push on and try another! Like you said Maryalice, there are people in this world with conditions far worse and more serious than ours. Thanks again you guys
Sorry nori did not work for you. Did it just have no effect at all on your symptoms?
I am currently on 20mg nori and my neuro has told me to add in two more: a beta blocker and gabapentin. I posted a link on another thread from an article which was printed in April 2012 saying current thinking is that a beta blocker and an anticonvulsant taken every day is the most effective form of migraine prevention articles.latimes.com/2012/apr/23 … s-20120423
… So definitely keep trying different meds as there are many different options to try. Did Dr Rauch tell you what his next alternative med is? x
Hi Jem, thanks so much for your response. Yup, unfortunately nori just never had any positive or negative effect on me. Of course every time I went up, I felt extra off for a few days, but that’s expected. Past that I just never felt an ounce of relief from the floaty boaty MAV feeling. I’m currently tapering off the nori, Dr Rauch said to go down 10 mg every couple days, so it’ll take about 10 days to be fully off. He hasn’t told me which medication to try next; he said to get in touch with him after I’m off nori. I fully trust his next recommendation and as always, I’ll have my fingers (and toes ) crossed.
Hang in there Julie…sorry Nort isn’t working for you. You will find the medicine that is right for you… you have a great doctor. I know it can be very frustrating staying on a med for so long with no results.
You aren’t being a downer at all. We are all here for support and understanding.
How is decreasing the Nortriptylene going for you? Do you know the next drug of choice from Dr Rauch yet? Wish you well and hope the next med works for you…
Thank you so, so much for the kind words Kathy. It really is soothing to have support. Coming off nori has been a bit all over the place-- first 4-5 days I felt miserable, now I’m tapered down to 20 mg and today I felt, dare I say, 75% normal. I have about 4 more days until I am off it entirely. Hoping whatever made me feel well today continues. I know Rauch is one of the best in the business and will work with me until I find relief. Not sure what’s up next, he said to email once I was off nori. I’ll of course let you know thanks again Kathy, you brought a smile to my face.
Julie I had 2 meds do nothing for me over the course of about 7 months (both Verapamil and Nortriptyline) before I got onto Topiramate and it started helping. So what do you do when one doesn’t work? You check it off the list and move onto the next one. Obviously it would have been great if nortriptyline had worked for you, but I had similar results. I got up to 150mg of it and it did nothing for my MAV. It was an awesome mood enhancer but it didn’t touch my migraines or my rocking symptoms.
The good news is that I eventually found a medication that did help me pretty much 100%, so just because a few meds don’t work at all doesn’t mean you won’t find one that does. It’s all trial and error with MAV, so you just have to keep trying and try not to get overly discouraged at the process. It is very frustrating and can seem hopeless at times, but you just have to hold out hope that you WILL find a medication that will help.
So when you tapered and got to 20mg you felt 75% better…? Am I missing something. Because I wouldn’t get off of a med that I felt 75% better on, maybe add to it. Maybe 50mg was to high for you. I know I couldn’t get past 10mg. Still on it many months later. I just added verapamil to it.
It’s so comforting to hear your story Jamie. It is truly disappointing when a popular med fails. But like you said, thankfully there are a million other drugs to try and I’ve just got to keep plugging away and pushing forward. I’m a nurse assistant so I see a lot of chronic medical conditions, patients dying, etc… Point being that it really helps put this pesky dizziness in its place. I’m thankful that I can eat, breathe, love, etc
Kay, sorry for the confusion. I was saying that I feel better off nori, as opposed to on. Being on nori, like Jamie said, had wonderful mood benefits, but honestly made my MAV feel worse. I’m finding that being off nori, I feel a bit better. Going to give my body a couple weeks rest from meds, then move on to the next
Julie, is your main symptom a rocking motion? It seems like a lot of people on this board whose main symptom is rocking have gotten relief from Topamax (topiramate). It can be a difficult drug to tolerate and it is hard to get started on it, but, just anecdotally, it seems to have helped out a number of people for whom rocking is their #1 issue. That was my main symptom. Topiramate makes you feel worse when you first start it up, so you have to be prepared to feel worse before you feel better.
Thanks Jamie! Yes I have definitely heard medicines worsen the issue before they get better. Nortriptyline intensely exacerbated my symptoms while I was on it, especially during increases. I’m hoping topiramate is my doctor’s next choice, since I have heard such good things. I’ll put up with anything if it means it will eventually get better. Thanks for the input Jamie
Hey all! Just wanted to give a little update. Today I’m starting my second medication. Dr Rauch has chosen Zoloft for me, as my symptoms tend to present more as Chronic Subjective Dizziness as opposed to migraine. Crossing our fingers :). I’ve chosen to go up very slow, 25mg every two weeks.
Chronic subjective dizziness usually occurs in a person very prone to anxiety/depression. We were able to rule out migraine, for the most part, because I don’t have a family history of migraine, and I am not light/sound sensitive.